• question-icon

    Suggest remedies for diarrhea

default
Posted on Fri, 27 May 2016 in Medicines and Side Effects
Question: My husband has had diarrhea for over a week. He is on lots of heart medicine such as coreg, lasix, effient, telmisartan and he has diabetes type 2 and in on glipizide, metformin, januvia, and bydureon. He has been taking pepto bismal and tums because his stomach also bothers him. He has lost 11 pounds and is very weak. He wants to sleep all the time. What can we do to stop the diarrhea. I am afraid this will affect his heart and his debibilator. He thinks he has to go to work everyday. He is 66 years old. Thank you
doctor
Answered by Dr. Shoaib Khan 2 hours later
Brief Answer:
Pls read my suggestions below and write back to me about antibiotics

Detailed Answer:
Hello ma'am and welcome.

Thank you for writing to us.

I have gone through your query with diligence and would like you to know that I am here. I too am worried about his heart, even more because he is on medications like lasix (diuretic) which promotes fluid loss from the body, when he is already losing a lot of fluids through diarrhoea. His blood sugar may also fluctuate due to the fluid loss, and also if this is in fact an infection.

I would recommend the following:

+Keep him strictly on a liquid diet
+Provide him with at least 3-4 litres of water each day, more if tolerated
+Stick to a bland diet
+Introduce probiotics to his diet, either natural ones (e.g. yogurt) or probiotics (drinks or edibles) that are readily available in medical or grocery stores
+Use loperamide (which should be available over-the-counter) that helps reduce the intensity and frequency of bowel movements
+Antibiotic coverage would be the main soldier in attacking the diarrhoea if at all it is caused by an infection, which we can confirm using a stool analysis and a blood count. If you can get your hands on any antibiotics, or have some at home, write back to me with their names, and how many you have (in number of each type)

I hope you find my response helpful. Please feel free to write back to me for any further clarifications, I am always here to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan 1 hour later
What is loperamide. We do not have any antibiotics in the house. What do you think he should take.

Thank you for your help.
doctor
Answered by Dr. Shoaib Khan 2 hours later
Brief Answer:
Loperamide is a medication that reduces the frequency of diarrhoea

Detailed Answer:
Hello once again.

Loperamide is an ingredient (usually marketed under the name IMODIUM in most countries I have worked in), is used in individuals suffering from diarrhoea, and is available over-the-counter in most countries. Check in your medical stores to see if you can get your hands on it.

As for antibiotics, if you cannot get your hands on them, then just follow all the other instructions given in my previous response ma'am, and let me know if there is anything else I can help you with.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9409 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Glipizide

doctor1 MD

I have been taking pravastatin for about a month in a hlaf. Last week I woke up with a big bald spot on my head. I take metformin and glipizide for...

doctor1 MD

My blood sugar rises between 2:00 a.m. and 6:00 a.m. I am a diabetic taking glipizide , metformin , and levemir . My blood sugar at 2:00 a.m. will...

doctor1 MD

I have several pills that I can't identify. I think one is a generic ambien . They all are small, round. The markings are: 2900 or2902, or2903...

doctor1 MD

My husband, who is in advanced stage of Parkinsons, has become extremely weak and fatigued, and if eating some foods he throws up. He is now in...

doctor1 MD

last month i was started on 5mg glupizidex 2 as and addition to 500mg metformin, x2aday 36 units of Levemir x1 eve. my sugar level has dropped...

doctor1 MD

I am having a ct scan tomorrow morning. my questions is can I take glipizide after my ct scan without hurting my kidneys? My dr. told me not to...

doctor1 MD

I had pancreatitis in March 2002. Today I am 67 years old, and have had a few drinks over the last few years. I recovered from pancreatitis, and...

Get personalised answers from verified doctor in minutes across 80+ specialties

165 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Shoaib Khan
  • Q - Not getting proper sleep, don't want to take sleeping pills. What to take?

  • Q - Radiation done for tongue cancer. Started getting pain. How to overcome...

  • Q - How to get rid of swollen and painful inner labia?

  • Q - Have bradycardia. Got positive stress test and qrs-t angle on ekg. Risk...

  • Q - Suffering from chronic acute bronchitis and recurrent pneumonitis. Safe...

  • Q - Hard bump appeared on inner thigh and lower abdomen. What could be...

  • Q - Have severe dry eye. On Restasis. Used moisture pads. Nothing helped....

  • Q - Have osteoporosis. Is it safe to stop taking fosomax while on calcium...

  • Q - Sudden pop sound in back. Experiencing pain and hot flashes. Took...

  • Q - Suffering from post-traumatic stress disorder and bipolar 2. Why am I...

backtotop2